Oklahoma, 2023

Drought in Oklahoma, December 1 to 31, 2023

December 1 to 31, 2023 · NWS TSA · 4 events in 4 counties and zones

Several widespread rainfall events affected eastern Oklahoma in December. Despite that, much of the region received below normal precipitation for the month, with generally one to three inches of rain occurring across the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several widespread rainfall events affected eastern Oklahoma in December. Despite that, much of the region received below normal precipitation for the month, with generally one to three inches of rain occurring across the area. The exception to that was in the drought-stricken areas of northeastern Oklahoma and southeastern Oklahoma where near normal to more than 200 percent of normal average precipitation occurred. Three to five inches of rain fell across western Osage and Pawnee Counties, and three to four inches fell across western Choctaw and Pushmataha Counties. As a result of this rainfall in those areas, slight improvements in drought coverage occurred in these regions. Extreme (D3) drought conditions across portions of Osage County improved to severe (D2) drought conditions by the end of the month, and the coverage of severe (D2) drought conditions in Osage, Washington, Choctaw, and Pushmataha Counties generally decreased during the month. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 30, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 30, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1041 PM CST Thu Nov 30 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 906 PM CST Thu Nov 30 2023

Negatively tilted upper low continues to track northeastward
across central and and into northeast Oklahoma this evening.
Scattered showers with some embedded thunder will continue this
evening across most of northeast Oklahoma and northwest Arkansas,
before dryer air wrapping in the backside of the cyclone drive
most of the rain activity to the east of the area after midnight.
Some decent elevated instability mainly along and south of I-40
is still noted within model soundings as well as 00Z RAOBS from
OUN and FWD. This has fueled a few strong to near severe storms
across south central Oklahoma over the past few hours. These storm
will track into southeast Oklahoma through midnight, though a
weakening trend should be observed as they become further removed
from large scale support. Some brief heavy downpours and small
hail will remain possible with these storms though as they track
eastward. Eventually a surface cool front will work its way into
northeastern Oklahoma later tonight, allowing low temperatures to
dip into upper 30s by tomorrow morning. Otherwise, near steady
temperatures are expected overnight tonight owing to the southerly
flow and persistent low level cloud cover in place.

For the update tonight, adjusted PoPs/Thunder values to account
for latest guidance and obs. Otherwise, the going forecast remains
on track.

Bowlan

&&

.LONG TERM...
(Tomorrow through Thursday)
Issued at 207 PM CST Thu Nov 30 2023

A cooler airmass will spread over the area by Friday with cloud
cover lingering much of the day behind departing low, especially
over northeastern OK, where temperatures likely remain in the 40s
for highs. Other areas that eventually see afternoon sun will
reach low-mid 50s.

A broad upper trough will remain established over the north
central/northeast U.S. into next week. A series of upper waves
embedded in cyclonic flow will traverse the area and push a
series of primarily dry cold fronts through the area into mid-
week, though no particularly cold airmasses will be associated
with these fronts. Temperatures will remain near or a little above
normal, with a continued signal for perhaps well above normal
temperatures by late next week as pattern transitions to more
ridging over the south central states.

&&

.AVIATION...
(06Z TAFS)
Issued at 1041 PM CST Thu Nov 30 2023

Pinning down ceiling heights for much of the TAF period remains
challenging, especially in the near term, with brief periods of
VFR ceilings observed amidst the widespread largely IFR deck.
Given forecast relative humidity fields, as well as available MOS
guidance, will keep prevailing ceilings low and cover the brief
improvement with TEMPO groups. The prevailing low ceilings should
last well into Friday morning with slow improvement in cloud
heights through the day. VFR conditions should arrive at MLC mid
to late afternoon and BVO/TUL/RVS/FSM early to mid evening. The
far NW AR sites should keep an MVFR ceiling through the end of the
TAF period. On the visibility side of things, MVFR visibilities
may occur in NE OK during the first half of the period, but
significant reductions should remain well south of the terminals,
closer to the Red River.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   43  49  34  58 /  90   0   0   0
FSM   46  55  38  62 / 100   0   0   0
MLC   43  55  35  64 /  80   0   0   0
BVO   39  48  28  55 /  90   0   0  10
FYV   43  54  32  62 /  90  10   0   0
BYV   47  55  37  60 / 100  10   0   0
MKO   43  51  35  60 /  90   0   0   0
MIO   43  52  33  56 /  90  10   0  10
F10   41  52  35  61 /  80   0   0   0
HHW   44  57  38  63 /  80   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....14
AVIATION...22
Hazardous weather outlook, Nov 30, 4:58 PM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 PM CST Thu Nov 30 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 PM CST Thu Nov 30 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma and west central Arkansas.
	ONSET...Ongoing.

HEAVY RAIN/FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma into west central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers and scattered thunderstorms will continue through tonight
across eastern Oklahoma and western Arkansas as upper level storm system moves
across the area. A few storms could become strong to marginally
severe this evening with hail to the size of quarters the main
concern. Heavy rainfall will also be possible, mainly across
southeast Oklahoma into western Arkansas where the strongest
convective activity will reside.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY THROUGH WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Dry and seasonably cool weather will develop in the wake of
Thursday's storm system. A limited fire weather threat may
develop early next week as temperatures warm above average and
low level moisture dries out with the passage of a pacific front.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Choctaw

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Osage

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146628, 1146629, 1146630, 1146631.